zbMATH — the first resource for mathematics

Optimal reinsurance subject to Vajda condition. (English) Zbl 1284.91217
Summary: In this paper, we study optimal reinsurance design by minimizing the risk-adjusted value of an insurer’s liability, where the valuation is carried out by a cost-of-capital approach based either on the value at risk or the conditional value at risk. To prevent moral hazard and to be consistent with the spirit of reinsurance, we follow [S. Vajda, “Minimum variance reinsurance”, Astin Bull. 2, No. 2, 257–260 (1962)] and assume that both the insurer’s retained loss and the proportion paid by a reinsurer are increasing in indemnity. We analyze the optimal solutions for a wide class of reinsurance premium principles which satisfy three axioms (law invariance, risk loading and preserving convex order) and encompass ten of the eleven widely used premium principles listed in [V. R. Young, “Premium principles”, in: J. L. Teugels (ed.) and B. Sundt (ed.), Encyclopedia of actuarial science, Vol. 3. Hoboken, NJ: John Wiley & Sons (2004), see Zbl 1114.62112 for the whole collection]. Our results show that the optimal ceded loss functions are in the form of three interconnected line segments. Further simplified forms of the optimal reinsurance are obtained for the premium principles under an additional mild constraint. Finally, to illustrate the applicability of our results, we derive the optimal reinsurance explicitly for both the expected value principle and Wang’s principle.

91B30 Risk theory, insurance (MSC2010)
Full Text: DOI
[1] Arrow, K. J., Uncertainty and the welfare economics of medical care, American Economic Review, 53, 5, 941-973, (1963)
[2] Artzner, P.; Delbaen, F.; Eber, J. M.; Heath, D., Coherent measures of risk, Mathematical Finance, 9, 3, 203-228, (1999) · Zbl 0980.91042
[3] Asimit, A. V.; Badescu, A. M.; Tsanakas, A., Optimal risk transfers in insurance groups, European Actuarial Journal, (2013), forthcoming (http://dx.doi.org/10.1007/s13385-013-0068-6) · Zbl 1270.91028
[4] Balbás, A.; Balbás, B.; Heras, A., Optimal reinsurance with general risk measures, Insurance: Mathematics and Economics, 44, 3, 374-384, (2009) · Zbl 1162.91394
[5] Bernard, C.; Tian, W., Optimal reinsurance arrangements under tail risk measures, The Journal of Risk and Insurance, 76, 3, 709-725, (2009)
[6] Borch, K., 1960. An attempt to determine the optimum amount of stop loss reinsurance. In: Transactions of the 16th International Congress of Actuaries, Vol. I, pp. 597-610.
[7] Cai, J.; Tan, K. S., Optimal retention for a stop-loss reinsurance under the var and CTE risk measures, Astin Bulletin, 37, 1, 93-112, (2007) · Zbl 1162.91402
[8] Cai, J.; Tan, K. S.; Weng, C.; Zhang, Y., Optimal reinsurance under var and CTE risk measures, Insurance: Mathematics and Economics, 43, 1, 185-196, (2008) · Zbl 1140.91417
[9] Cheung, K. C., Optimal reinsurance revisited—a geometric approach, Astin Bulletin, 40, 1, 221-239, (2010) · Zbl 1230.91070
[10] Chi, Y., Reinsurance arrangements minimizing the risk-adjusted value of an insurer’s liability, Astin Bulletin, 42, 2, 529-557, (2012) · Zbl 1277.91077
[11] Chi, Y.; Tan, K. S., Optimal reinsurance under var and CVaR risk measures: a simplified approach, Astin Bulletin, 41, 2, 487-509, (2011) · Zbl 1239.91078
[12] Chi, Y.; Tan, K. S., Optimal reinsurance with general premium principles, Insurance: Mathematics and Economics, 52, 2, 180-189, (2013) · Zbl 1284.91216
[13] Dhaene, J.; Denuit, M.; Goovaerts, M. J.; Kaas, R.; Vyncke, D., The concept of comonotonicity in actuarial science and finance: theory, Insurance: Mathematics and Economics, 31, 1, 3-33, (2002) · Zbl 1051.62107
[14] Föllmer, H.; Schied, A., Stochastic finance: an introduction in discrete time, (2004), Walter de Gruyter · Zbl 1126.91028
[15] Hesselager, O., Some results on optimal reinsurance in terms of the adjustment coefficient, Scandinavian Actuarial Journal, 1, 80-95, (1990) · Zbl 0728.62100
[16] Hesselager, O., Extensions of ohlin’s lemma with applications to optimal reinsurance structures, Insurance: Mathematics and Economics, 13, 1, 83-97, (1993) · Zbl 0795.62093
[17] Huberman, G.; Mayers, D.; Smith, C. W., Optimal insurance policy indemnity schedules, The Bell Journal of Economics, 14, 2, 415-426, (1983)
[18] Kaluszka, M., Optimal reinsurance under mean-variance premium principles, Insurance: Mathematics and Economics, 28, 1, 61-67, (2001) · Zbl 1009.62096
[19] Kaluszka, M.; Okolewski, A., An extension of arrow’s result on optimal reinsurance contract, The Journal of Risk and Insurance, 75, 2, 275-288, (2008)
[20] Ohlin, J., On a class of measures of dispersion with application to optimal reinsurance, Astin Bulletin, 5, 2, 249-266, (1969)
[21] Pelsser, A., 2010. Time-consistent and market-consistent actuarial valuations. Working Paper. Available at SSRN: http://ssrn.com/abstract=1576612.
[22] Risk Margin Working Group, 2009. Measurement of liabilities for insurance contracts: current estimates and risk margins. International Actuarial Association.
[23] Swiss Federal Office of Private Insurance, 2006. Technical document on the Swiss Solvency Test. FINMA.
[24] Tan, K. S.; Weng, C., Enhancing insurer value using reinsurance and value-at-risk criterion, The Geneva Risk and Insurance Review, 37, 109-140, (2012)
[25] Tan, K. S.; Weng, C.; Zhang, Y., Var and CTE criteria for optimal quota-share and stop-loss reinsurance, North American Actuarial Journal, 13, 4, 459-482, (2009)
[26] Tan, K. S.; Weng, C.; Zhang, Y., Optimality of general reinsurance contracts under CTE risk measure, Insurance: Mathematics and Economics, 49, 2, 175-187, (2011) · Zbl 1218.91097
[27] Vajda, S., Minimum variance reinsurance, Astin Bulletin, 2, 2, 257-260, (1962)
[28] Wüthrich, M. V.; Bühlmann, H.; Furrer, H., Market-consistent actuarial valuation, (2010), Springer · Zbl 1203.91005
[29] Young, V. R., Optimal insurance under wang’s premium principle, Insurance: Mathematics and Economics, 25, 2, 109-122, (1999) · Zbl 1156.62364
[30] Young, V. R., Premium principles, (Teugels, J.; Sundt, B., Encyclopedia of Actuarial Science, Vol. 3, (2004), John Wiley & Sons)
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.